Side effects and tolerability of post-exposure prophylaxis with zidovudine, lamivudine, and lopinavir/ritonavir: a comparative study with HIV/AIDS patients.Chin Med J (Engl). 2014; 127(14):2632-6.CM
In the era of highly active antiretroviral therapy (HAART), the use of antiretrovirals as post-exposure prophylaxis (PEP) was the most important strategy for preventing occupational exposure to blood or fluids containing human immunodeficiency virus (HIV). The objective of this study was to retrospectively evaluate the tolerability, safety, and side effects of a HAART regimen containing three antiretroviral drugs, consisting of zidovudine, lamivudine, and lopinavir/ritonavir, in healthcare personnel (HCP) who experienced occupational exposure to HIV.
The tolerability, safety, and side effects in 26 HCPs who experienced PEP and in 27 HIV/AIDS patients with HAART regimen, AZT+3TC+Lpv/r, were evaluated between January 2010 and December 2012.
The most frequent clinical side effect was fatigue (in 23 cases, 88.5%), and gastroenterological symptoms were the second most common side effects in HCP with PEP. Liver dysfunction was found in 10 cases (38.5%), while drug rash was found in 18 cases (69.2%) after PEP. The prevalence of side effects in HCPs who experienced PEP was higher than that in HIV/AIDS patients P < 0.05. One nurse (3.8%) experienced severe gastrointestinal symptoms, which led to withdrawal of PEP. No HIV infection was found during 6-month follow-up period.
HCPs who received occupational PEP with triple-drug regimen, AZT+3TC+Lpv/r, experienced different side effects, and the tolerability and safety of PEP regimen were good in this cohort.